Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 29, NWS Midland/Odessa, TX

July 25, 2008Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 25, 2008, 4:10 AM CDT for Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2008, 4:10 AM CDT (09:10 UTC)
Expired
Jul 25, 2008, 7:00 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Terrell County, TX

The radar

The Laughlin AFB radar (KDFX), 204 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 9.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 250910
FFWMAF
TXC443-251200-
/O.NEW.KMAF.FF.W.0029.080725T0910Z-080725T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 AM CDT FRI JUL 25 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TERRELL COUNTY IN SOUTHWEST TEXAS...

* UNTIL 700 AM CDT

* AT 355 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A BAND OF MODERATE TO HEAVY SHOWERS WITH EMBEDDED THUNDERSTORMS
  MOVING NORTHWESTWARD AROUND 30 MPH OVER EASTERN AND CENTRAL TERRELL
  COUNTY. DOPPLER RADAR ESTIMATES INDICATED 1 TO 2 INCHES OF RAINFALL 
  HAVE FALLEN OVER US HIGHWAY 90 SINCE 2 AM CDT...20 MILES EAST OF 
  DRYDEN. THESE AREAS WILL RECEIVE ANOTHER 1 TO 2 INCHES OF RAINFALL 
  THROUGH 5 AM CDT. SIMILAR RAINFALL AMOUNTS ARE EXPECTED TO OCCUR 
  OVER MUCH OF TERRELL COUNTY AS THIS BAND GRADUALLY SHIFTS WESTWARD.    

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DRYDEN...
  SANDERSON...AND US HIGHWAY 90...STATE HIGHWAY 349...US HIGHWAY 
  285 AND FARM TO MARKET 2400 OVER RURAL TERRELL COUNTY 

FLASH FLOODING OF CREEKS AND STREAMS...LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND ARROYOS...AND LOW LYING FARMLAND IS LIKELY.
DO NOT DRIVE ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 2981 10209 2991 10233 3008 10255 3026 10256
      3027 10235 3058 10236 3060 10196 3006 10178
      2981 10177 2984 10199

$$
1 follow-up statement
000 
WGUS74 KMAF 251037
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
537 AM CDT FRI JUL 25 2008

TXC443-251200-
/O.CON.KMAF.FF.W.0029.000000T0000Z-080725T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TERRELL-
537 AM CDT FRI JUL 25 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM CDT FOR
TERRELL COUNTY...

AT 528 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A BAND OF MODERATE TO HEAVY SHOWERS WITH EMBEDDED 
THUNDERSTORMS MOVING NORTHWESTWARD AROUND 30 MPH OVER EASTERN AND 
CENTRAL TERRELL COUNTY. DOPPLER RADAR ESTIMATES INDICATED 1 TO 2 
INCHES OF RAINFALL HAVE FALLEN OVER US HIGHWAY 90 SINCE 2 AM CDT... 
20 MILES EAST OF DRYDEN. THESE AREAS WILL RECEIVE ANOTHER 1 TO 2 
INCHES OF RAINFALL THROUGH 7 AM CDT AS ADDITIONAL RAINFALL MOVES 
INTO THE SOUTHEASTERN PORTION OF THE COUNTY FROM MEXICO. SIMILAR 
RAINFALL AMOUNTS ARE POSSIBLE OVER OTHER PORTIONS OF TERRELL COUNTY 
AS THIS BAND GRADUALLY SHIFTS WESTWARD.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANDERSON

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 2981 10209 2991 10233 3008 10255 3026 10256
      3027 10235 3058 10236 3060 10196 3006 10178
      2981 10177 2984 10199

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 12:39 AM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 25, 12:39 AM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1239 AM CDT FRI JUL 25 2008

.DISCUSSION...
AVIATION DISCUSSION BELOW.

&&

.AVIATION...
MVFR CEILINGS WILL AFFECT TAF SITES ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO THROUGH THE MORNING...ESPECIALLY AT FORT
STOCKTON. SHOWERS...IN ADDITION TO A THUNDERSTORM OR TWO...WILL
BECOME MORE NUMEROUS THROUGH THE NIGHT SOUTH AND WEST OF THE PECOS
RIVER...THEN DEVELOP FURTHER NORTH OVER THE AREA DURING THE DAY.
MVFR VISIBILITIES WILL OCCUR AT SOME OF THE TAF SITES DUE TO
MODERATE TO HEAVY RAIN BANDS. MVFR CEILINGS WILL PROBABLY SPREAD
BACK OVER MUCH OF THE AREA BY LATE FRIDAY NIGHT...ALTHOUGH
PRECIPITATION CHANCES WILL DECREASE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH FROM 7 AM CDT THIS MORNING THROUGH THIS
     EVENING FOR THE FOLLOWING ZONES... BIG BEND AREA...
     DAVIS/APACHE MOUNTAINS AREA...MARFA PLATEAU...PECOS...
     PRESIDIO VALLEY...TERRELL.

&&

67
Hazardous weather outlook, Jul 25, 3:23 AM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
323 AM CDT FRI JUL 25 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
323 AM CDT FRI JUL 25 2008 /223 AM MDT FRI JUL 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THE THREAT OF HEAVY RAINFALL AND POSSIBLY FLASH FLOODING WILL
PERSIST THROUGH THE DAY ALONG AND SOUTH OF A PRESIDIO...DAVIS
MOUNTAINS AND FORT STOCKTON LINE.  THEREFORE...A FLASH FLOOD WATCH
IS IN EFFECT FOR THESE AREAS.  FLOODING COULD ALSO OCCUR ON THE
RIO GRANDE RIVER FROM CANDELARIA DOWNSTREAM THROUGH THE BIG BEND
REGION AND TO THE CONFLUENCE WITH THE PECOS RIVER DUE TO RUNOFF.

THE BEST CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS TONIGHT
WILL BE FROM THE GUADALUPE MOUNTAINS...SOUTH THROUGH THE PRESIDIO
VALLEY. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING COULD OCCUR
BEFORE THE PRECIPITATION ENDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:12 AM CDTFlash Flood WarningMAFTerrell3 hr
Jul 25, 7:51 AM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
Jul 25, 9:42 AM CDTFlash Flood WarningMAFBrewster, Pecos4 hr
Jul 25, 10:16 AM CDTFlash Flood WarningMAFBrewster, Pecos, Terrell4 hr
Jul 25, 12:13 PM CDTAreal Flood AdvisoryMAFPecos, Reeves, Ward3 hr
Jul 25, 1:52 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jul 25, 5:29 PM CDTFlash Flood WarningMAFBrewster, Pecos3 hr
Jul 25, 5:39 PM CDTRiver Flood WarningMAFPresidio43 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.